Funnel Cloud, Hardin
- When
- October 7, 1:50 PM CST
- Where
- Hardin County, 0.86 mi NW of Whitten
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.280, -93.010
Report of a brief funnel cloud just north of Whitten.
An upper level closed low lifted out of Missouri and north into Iowa along the Mississippi River. As the associated surface low lifted north into west central Iowa, vorticity within the triple point region was enhanced for a handful of funnel clouds to develop in the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level closed low lifted out of Missouri and north into Iowa along the Mississippi River. As the associated surface low lifted north into west central Iowa, vorticity within the triple point region was enhanced for a handful of funnel clouds to develop in the early afternoon. No further development was noted this day and and precipitation that did develop was generally showers with little convective development to lend itself to lightning and thunderstorm growth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 7, 11:35 AM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1235 PM CDT Thu Oct 7 2021 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Wednesday/ Issued at 412 AM CDT Thu Oct 7 2021 Key Message: - Active weather pattern the next several days. - Scattered showers and non-severe thunderstorms today and tonight over mainly the northeast half of Iowa - Warm Friday and Saturday - Wet and cool Monday - Potential strong system mid next week A relatively active to very active weather pattern upcoming over the next seven days. The upper low that has been tracking north from the lower Mississippi Valley the past several days, is centered over southeast Missouri early this morning. The Gulf moisture stream is still wrapping around the system and lifting into Iowa. A few light showers did reach central Iowa overnight but the more established areas of precipitation remain to the east over southern and eastern portions of Illinois. Expect a few showers and isolated thunderstorms on and off today across mainly the northeast half of Iowa today then becoming more widespread east of Interstate 35 overnight. The steering flow overnight becomes quite light and there remains favorable conditions for efficient rain processes that could lead to spotty rainfall amounts over one inch. High temperatures today again will be dependent on cloud cover, much like the past 2 days. Have leaned to the mostly cloudy solution which will keep highs in the low to mid 70s. Warm advection will immediately commence on Friday as the upper low lifts off to the northeast while significant short wave energy moves on shore over the western CONUS, which will help amplify a long wave trough over that region and leading to southwest flow across Iowa. High temperatures on Friday are expected to be in the upper 70s to low 80s. The southwest flow will steepen further Friday night and Saturday leading to stronger warm advection and the thermal ridge arriving with 850 mb temperatures in the low 20s Celsius. As has been referenced the past several discussions, the potential for an opaque cirrus cloud shield still is plausible on Saturday as a good mid level moisture feed lifts off the Pacific near Baja California and tends to produce a cirrus shield as it crosses the mountains enroute towards Iowa. If the clouds do develop, it will limit high temperatures. Breezy southerly winds are very likely Saturday with the increasing pressure gradient. With sunshine and subsequent mixing, Saturday could have windy conditions with gusts over 35 mph. A cold front will move through central Iowa Saturday night and Sunday, dropping highs back into the 70s to near 80. The short wave energy that will help form the base of the western trough, is forecast to develop back into a closed upper low that will lift northeast towards Iowa Sunday night and Monday. This system will have a well established moisture feed from the Gulf that will help saturate profiles and drive PWAT values back up into the 1.25 to 1.50 inch range. This could end up being a very wet and cool system on Monday for parts of Iowa, pending the track of the upper low. Tuesday will be a transition day with no precipitation and temperatures back into the 70s. Still watching what is expected to be a very strong storm system that will impact much of the region around Wednesday as a potent upper low ejects northeast into the region. Iowa looks to be on the warm side of this system that likely will have elevated convection break out ahead of it in a warm advection regime followed by potential surface based convection sometime during the day on Wednesday. These systems tend to be severe weather producers and for central Iowa, it is really about timing and placement of all the features to determine what and if any threat will impact the area. Much too early to forecast the fine details yet. Another common element of systems like this is strong and gusty synoptic winds. Stay tuned as we continue to track this system. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1230 PM CDT Thu Oct 7 2021 Stratus clouds have been a forecast challenge this afternoon, with some spots dropping to below IFR while others remain at MVFR. In addition, there have been scattered showers, with drizzle mixing in with some fog resulting in visibility reduction. Will maintain a few more hours of MVFR and some IFR conditions at the terminals, and then will transition to just MVFR ceilings for the rest of the evening. Most of the shower activity should eventually push eastward, though may still linger around ALO. Conditions eventually improve by Friday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Krull
Hazardous Weather Outlook National Weather Service Des Moines IA 344 AM CDT Thu Oct 7 2021 IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075- 083>086-094>097-081100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall- Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska- Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 344 AM CDT Thu Oct 7 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms are possible at times today into tonight, mainly over the northeast half of Iowa. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of non-severe thunderstorms on Monday. A large and powerful storm system may then affect parts of the region around the middle of next week, but details remain unclear at this range. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ033-044-045-057-058-070-071-081-082-092-093-081100- Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union- Taylor-Ringgold- 344 AM CDT Thu Oct 7 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of non-severe thunderstorms on Monday. A large and powerful storm system may then affect parts of the region around the middle of next week, but details remain unclear at this range. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. Lee
Special Weather Statement National Weather Service Des Moines IA 858 AM CDT Thu Oct 7 2021 IAZ005>007-016-017-023>027-034>038-045>049-058>061-071>074- 082>085-093>096-071700- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Humboldt- Wright-Franklin-Butler-Calhoun-Webster-Hamilton-Hardin-Grundy- Carroll-Greene-Boone-Story-Marshall-Guthrie-Dallas-Polk-Jasper- Adair-Madison-Warren-Marion-Union-Clarke-Lucas-Monroe-Ringgold- Decatur-Wayne-Appanoose- Including the cities of Algona, Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Carroll, Jefferson, Boone, Ames, Marshalltown, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Creston, Osceola, Chariton, Albia, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 858 AM CDT Thu Oct 7 2021 ...Areas of Dense Fog and Drizzle To Linger This Morning... Areas of dense fog and drizzle look to persist through the remainder of the morning hours. Visibility is being quickly reduced in locations as they range from 1 mile to as low as 100 feet from the fog and drizzle. This is resulting in very tricky driving conditions and travelers should slow down, use low beam headlights, and allow extra space between vehicles. Expect the foggy and drizzle conditions to gradually improve by around midday. Podrazik
The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
4 funnel cloud. Local standard time, as filed.
Report of a brief funnel cloud just north of Whitten.
Marshall County sheriff received a public report of a very thin funnel cloud near Conrad.
Pencil thin funnel cloud just north of Albion.
Public report of a funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984671, 984672, 984673, 984674.